Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 261, NWS Bismarck, ND

August 20, 2006Kidder County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 20, 2006, 3:39 PM CDT for Kidder County, Stutsman County, North Dakota. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2006, 3:39 PM CDT (20:39 UTC)
Expired
Aug 20, 2006, 4:45 PM CDT
In force
66 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Kidder County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 4:16 PM CDTHAIL 1Streeter, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 202039
SVRBIS
NDC043-093-202145-
/O.NEW.KBIS.SV.W.0261.060820T2039Z-060820T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
339 PM CDT SUN AUG 20 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHWESTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 445 PM CDT

* AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF TAPPEN...OR ABOUT 42 MILES WEST OF JAMESTOWN...AND MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF CRYSTAL SPRINGS AROUND 345 PM CDT...
  8 MILES NORTH OF STREETER AROUND 400 PM CDT...
  8 MILES SOUTH OF MEDINA AROUND 405 PM CDT...
  9 MILES SOUTH OF CLEVELAND AROUND 425 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE
A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

LAT...LON 4666 9880 4663 9882 4664 9903 4664 9906
      4664 9915 4664 9918 4664 9968 4685 9967
      4692 9964 4690 9877

$$

JC
3 follow-up statements
000 
WWUS53 KBIS 202102
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
402 PM CDT SUN AUG 20 2006

NDC043-093-202145-
/O.CON.KBIS.SV.W.0261.000000T0000Z-060820T2145Z/
STUTSMAN ND-KIDDER ND-
402 PM CDT SUN AUG 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN KIDDER AND SOUTHWESTERN STUTSMAN COUNTIES...

AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES NORTHWEST OF STREETER...OR ABOUT 37 MILES WEST OF
JAMESTOWN...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF STREETER AROUND 415 PM CDT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4666 9880 4663 9882 4664 9903 4664 9906
      4664 9915 4664 9918 4664 9963 4683 9961
      4691 9960 4690 9877

$$

JC
000 
WWUS53 KBIS 202127
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
427 PM CDT SUN AUG 20 2006

NDC043-202137-
/O.CAN.KBIS.SV.W.0261.000000T0000Z-060820T2145Z/
KIDDER ND-
427 PM CDT SUN AUG 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR KIDDER COUNTY IS CANCELLED...

LAT...LON 4676 9878 4675 9880 4666 9880 4665 9882
      4666 9944 4690 9945 4690 9930 4691 9928
      4690 9877

$$

NDC093-202145-
/O.CON.KBIS.SV.W.0261.000000T0000Z-060820T2145Z/
STUTSMAN ND-
427 PM CDT SUN AUG 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHWESTERN STUTSMAN COUNTY...

AT 426 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED 6 MILES EAST OF STREETER...OR ABOUT 31 MILES
SOUTHWEST OF JAMESTOWN...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN STUTSMAN COUNTY AROUND 440 PM CDT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4676 9878 4675 9880 4666 9880 4665 9882
      4666 9944 4690 9945 4690 9930 4691 9928
      4690 9877

$$

JC
000 
WWUS53 KBIS 202146
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
444 PM CDT SUN AUG 20 2006

NDC093-202154-
/O.EXP.KBIS.SV.W.0261.000000T0000Z-060820T2145Z/
STUTSMAN ND-
444 PM CDT SUN AUG 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STUTSMAN COUNTY
EXPIRES AT 445 PM CDT...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT. STRONG GUSTY WINDS UP TO 50 MPH ARE STILL 
POSSIBLE FROM THE SEVERE THUNDERSTORM IN LOGAN COUNTY. TAKE SHELTER 
IF THREATENING WEATHER APPROACHES.

LAT...LON 4676 9878 4675 9880 4666 9880 4665 9882
      4666 9944 4690 9945 4690 9930 4691 9928
      4690 9877

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:20 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 20, 2:20 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
220 PM CDT SUN AUG 20 2006

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
PROBLEMS TODAY STRENGTH OF CONVECTION ALONG COLD FRONT EXTENDING
EARLY THIS AFTERNOON FROM NEAR KMOT SOUTHWEST TO KHEI.

GFS CONTINUES TO FLIP SO WILL USE BLEND OF MODELS BUT FOLLOW TIMING
CLOSEST TO NAM. FRONT PUSHES SOUTH THIS AFTERNOON TO A KDVL TO KBIS
LINE AT 00Z. ELEVATED CONVECTION AHEAD OF TROUGH HAS ALMOST REACHED
SEVERE LEVELS TWICE THIS AFTERNOON SO ANY SURFACE BASED CONVECTION
WILL LIKELY PRODUCE SEVERE CRITERIA.

COLD FRONT EXITS CWA BY 06Z WITH HIGH PRESSURE NOSING SOUTH FROM
CANADA OVERNIGHT. LOWS NORTHWEST COOLEST WITH LEAST AMOUNT OF CLOUD
COVER...LOWER HEIGHTS AND TDS.

SHORT WAVE RIDGING OVER NORTHERN PLAINS MOST OF MONDAY AND TUESDAY
WITH NEXT SYSTEM APPROACHING FROM WEST ON WEDNESDAY. PRELIMINARY
INDICATIONS ARE POSSIBLE SEVERE OUTBREAK AGAIN WEDNESDAY AFTERNOON
AND EVENING WITH LINGERING POPS UNTIL THURSDAY MORNING.

TEMPERATURES WARMEST ON TUESDAY UNDER RIDGE WITH RETURN FLOW
DEVELOPING AHEAD OF LEE TROUGH IN CENTRAL MONTANA.

.LONG TERM...THURSDAY THROUGH SUNDAY NIGHT...
NO MAJOR CHANGES MADE TO EXTENDED...ONLY TWEAKED WINDS...TEMPS...AND
DEWPOINTS.

12Z GFS PRETTY SIMILAR TO PREVIOUS RUNS AND OTHER MODELS UP TO
FRIDAY. THEN...ENTERS A COMPLETELY DIFFERENT SOLUTION COMPARED TO
OTHER RUNS. IT SEEMS THAT THE GFS IS HAVING DIFFICULTY HANDLING
PACIFIC TROUGH WHEN CROSSING THE ROCKIES. HAVE DISMISSED THIS RUN
AND HAVE TRENDED TOWARD PREVIOUS GFS AND MEAN GFS ENSEMBLE
RUNS...WHICH LINES UP CLOSE TO ECMWF AND CANADIAN SOLUTIONS. THIS
WOULD RETAIN WEATHER SYSTEM FOR FRIDAY...WHICH 12Z GFS THROWS OUT.
NATIONAL CENTERS ARE ALSO AGREEING WITH THIS SURMISE.

SO...IN GOING WITH PREVIOUS FORECASTS. LOOKS LIKE THURSDAY INTO
SATURDAY MORNING WILL SEE ACTIVE WEATHER PATTERN WITH GOOD MID LEVEL
TROUGH MOVING THROUGH THE REGION. THIS WILL BRING A FAIRLY DECENT
CHANCE OF RAIN IN THAT PERIOD.

TEMPS LOOK TO BE SEASONAL THROUGH EXTENDED...EXCEPT FOR
FRIDAY...WHICH WILL BE COOL WITH PRECIP IN THE AREA. UPPER LEVEL
RIDGE WILL BEGIN TO BUILD BACK INTO THE REGION SOMETIME LATE NEXT
WEEKEND.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HW/JC
Hazardous weather outlook, Aug 20, 4:49 AM CDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
449 AM CDT SUN AUG 20 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
449 AM CDT SUN AUG 20 2006 /349 AM MDT SUN AUG 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEST AND CENTRAL THIS
AFTERNOON...THEN MORE SOUTH CENTRAL AND SOUTHEAST TONIGHT. SOME OF
THE STORMS THAT DEVELOP MAY REACH SEVERE THRESHOLDS WITH GUSTY
WINDS...ISOLATED DRY LIGHTNING...AND HAIL BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY
NIGHT. SOME THUNDERSTORMS WILL MOST LIKELY BE SEVERE DURING THIS
TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

In the hours before

Local storm report, Aug 20, 1:41 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
141 PM CDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             9 NE KNOX               48.45N 99.56W
08/20/2006  E0.50 INCH       PIERCE             ND   TRAINED SPOTTER

            HAIL 1/4 TO 1/2 INCH. HEAVY RAIN AND GUSTY WIND TO 40 MPH

&&

LLP

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 10:00 AM CDTSevere Thunderstorm WarningBISEmmons60 min
Aug 20, 12:57 PM CDTSevere Thunderstorm WarningBISPierce30 min
Aug 20, 4:24 PM CDTSevere Thunderstorm WarningBISLogan66 min
Aug 20, 4:42 PM CDTTornado WarningBISLogan21 min
Aug 20, 4:51 PM CDTSevere Thunderstorm WarningBISLaMoure54 min
Aug 20, 5:13 PM CDTTornado WarningBISLaMoure32 min
Aug 20, 5:18 PM CDTSevere Thunderstorm WarningBISDickey57 min
Aug 20, 5:39 PM CDTTornado WarningBISDickey36 min
Aug 20, 5:44 PM CDTSevere Thunderstorm WarningBISLaMoure36 min
Aug 20, 6:10 PM CDTSevere Thunderstorm WarningBISMcIntosh65 min
Aug 20, 6:16 PM CDTSevere Thunderstorm WarningBISDickey59 min
Aug 20, 6:29 PM CDTTornado WarningBISDickey31 min
Aug 20, 6:40 PM CDTSevere Thunderstorm WarningBISLaMoure38 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.